A 23 year-old black male with homozygous sickle cell disease (Hb SS disease) and transfusional iron overload was admitted for evaluation of response to intravenous deferoxamine (DFO) therapy. Soon after admission, the patient suffered an intraventricular hemorrhage and during his subsequent hospitalization developed a persistent fever of undetermined origin (f.u.o.). Included in the diagnostic evaluation of fever was a gallium 67 scan (Ga-67), which was initially nondiagnostic because of Ga-67 citrate's preferential chelation by DFO. After DFO was discontinued, a repeat scan demonstrated a lesion above the left kidney. To our knowledge the unusual interaction in vivo of DFO with Ga-67 citrate has not been reported in the clinical literature. With the anticipated increased use of chelation therapy for patients with transfusional iron overload, this interaction may be encountered more frequently. DFO should be discontinued before the use of Ga-67 scanning in this clinical situation, or an alternative isotopic scan, such as indium-labelled white cells, should be considered.